Alert archive / Ohio / Special Weather Statements in 2021
Special Weather Statement, NWS Cleveland, OH
NWS Cleveland, OH issued this special weather statement at Feb 7, 2021, 9:44 AM EST for Cuyahoga County, Geauga County, Lorain County, Ohio. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 7, 2021, 9:44 AM EST (14:44 UTC)
- Expired
- Feb 7, 2021, 11:15 AM EST
- In force
- 91 min
- Issued by
- NWS Cleveland, OH
Counties Cuyahoga County, OH, Geauga County, OH, Lorain County, OH
The radar
The Cleveland radar (KCLE), 17 km from the middle of the area, began a volume at 14:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 2.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1132 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
237
WWUS81 KCLE 071444
SPSCLE
Special Weather Statement
National Weather Service Cleveland OH
944 AM EST Sun Feb 7 2021
OHZ010-011-013-071615-
Geauga OH-Lorain OH-Cuyahoga OH-
944 AM EST Sun Feb 7 2021
...An steady lake effect snow band will affect Geauga...Cuyahoga and
northeastern Lorain Counties Until 1115 AM EST....
At 940 AM EST, radar indicated a steady lake effect snow band
extending east-southeastward from near Avon Point through downtown
Cleveland to southern Geauga County. This band should move little
through late morning.
HAZARDS INCLUDE...
Visibility rapidly dropping to around a half a mile.
Snow accumulations up to an inch or so through 11:15 AM.
Locations impacted include...
Cleveland, Lakewood, North Ridgeville, Solon, Avon Lake, South
Russell, and Shaker Heights.
Use extra caution if you must travel into or through this snow band.
Rapid changes in visibility and potentially slick roads are likely
to lead to accidents. Consider delaying travel until this snow band
passes your location.
LAT...LON 4154 8101 4135 8100 4135 8151 4143 8220
4146 8220 4147 8219 4152 8202 4148 8189
4150 8180 4149 8175 4157 8158
TIME...MOT...LOC 1440Z 279DEG 31KT 4146 8158
&&
ODOT DMS 302, 303, 304, 306, 307, 308, 309, 310, 311, 312, 317, 318,
319, 320, 321, 322, 323, 324, 328, and 329.
$$
JaszkaWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Feb 7, 6:31 AM EST, 3 hours 13 minutes earlier.
Area forecast discussion, Feb 7, 6:31 AM EST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
631 AM EST Sun Feb 7 2021
...12z TAF Aviation and Near Term Forecast Update...
.SYNOPSIS...
Weak high pressure will build east across the Ohio Valley today
Sunday then to the Mid-Atlantic tonight. An area of low
pressure will move northeast through the Ohio Valley Monday
Night into Tuesday. Another weak high pressure system will move
across the region Tuesday night followed by another low pressure
system late Wednesday into Wednesday night.
&&
.NEAR TERM /THROUGH MONDAY/...
630 am update...
We made some adjustments to the near term forecast for this
morning because of the lake effect snow showers already
developing off of Lorain and Cuyahoga shoreline this morning. As
the colder air aloft is moving over the lake currently and the
surface flow is around 290 degrees, we will expect this LES
trend to continue for area of the primary Snowbelt throughout
the day. Skies may briefly clear for the western areas this
morning, but we expect cloud cover to develop and stream back in
later in the day. No changes at this time with snowfall
potential of 1 to 4 inches for Snowbelt today through Monday
morning.
Previous discussion...
A mid level shortwave trough is current moving across the Great
Lakes region and Upper Ohio Valley. A reinforcing cold front and
surge of colder air is moving through the area now. A band of
synoptic snow is also moving from west to east across the area
and producing light snowfall amounts of a dusting to up to inch
this morning. We have noticed here at the office that the
dendrites are fine and powdery indicating a much drier snow.
Temperatures across the area this morning range from the upper
teens to single digits near NW Ohio. Interesting, Toledo dropped
from 13 with cloud cover to 5 with clear skies in one hour at
the 4 am observation along with wind chill at -10. For most
areas today, we may have already seen the maximum temperatures
shortly after midnight overnight. With cold air advection today,
temperatures will struggle to climb and will stay in the teens
today.
The synoptic light snow will move out of the eastern portions of
the area later this morning. Winds wind will become west-
northwest later this morning into tonight. Our attention will be
drawn to the potential for lake effect snow showers and perhaps
a couple organized bands of snow as indicated by several of the
high-res model guidance. With a 290-300 degree low level flow
and 850 temperatures falling to -20C, we will likely see at
least scattered lake effect snow showers starting to develop around
midday and becoming more likely by this evening through the
overnight for the primary Snowbelt area. We will need to watch
this potential with later model runs in case we need a
localized winter weather advisory for snowfall. With this
update, we will mention 1 to 4 inches of lake effect snowfall
will be possible for the primary Snowbelt with a slightly better
potential for that upper range near eastern Cuyahoga, Lake, and
Geauga counties through early Monday. The RAP, NMM, and WRF are
hinting at this potential between 21z to 06z. Snowfall ratios
may be near 20 to 1 given the temperature profile.
Cold temperatures tonight with lows down in the single digits
away from the lakeshore and any cloud cover from LES. Wind chill
values will be coldest this morning but stay around zero or
slightly below zero today through Monday. The surface flow
shifts from the southwest by Monday morning which will also
shift any ongoing lake effect snow showers to the northeast by
midday Monday. The next low pressure system will be quickly
moving into the Ohio Valley by Monday afternoon. Widespread
light snow for this system will begin to move into our western
areas by late in the afternoon.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Main focus in the short term period will be the chance for
accumulating snow of 2 to 4 inches across the area Monday night into
Tuesday morning. As low pressure moves northeast across the
Tennessee Valley, a surface trough will swing east through the
area. Isentropic lift ahead of this low pressure will spread
precipitation, in the form of snow, north and east across the area
Monday night into Tuesday morning. We could see a good burst of
snow overnight, especially east of I-71, as there are beginning to
be signs of some mid-level frontogenesis developing, in addition to
a moistening DGZ and favorable lift within the DGZ.
By Tuesday morning, precipitation should begin to quickly diminish,
with only some residual, scattered snow showers remaining
across the eastern half of the area. Not anticipating any lake
effect snow showers across NE OH/NW PA Tuesday evening and overnight
due to a lack of moisture and lift within the DGZ, in addition to
quick, eastward-advancing high pressure. High pressure will remain
across the area through Wednesday morning, resulting in mainly dry
and fair weather. Lows on Tuesday night are expected to dip into the
single digits to low teens with wind chill temperatures near 0 in
some areas.
By Wednesday afternoon and evening, another system will work its way
northeast across the Ohio Valley, though it remains unclear how far
north precipitation will reach, given the antecedent high pressure
and drier air to the north. Any precipitation that does fall should
be in the form of snow.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
Below-normal temperatures will persist Thursday through Saturday,
though uncertainty remains on the strength of the cold air. The
coldest temperatures at this time appear to be Friday and Saturday
nights where low temperatures will fall to the single digits to
perhaps near 0.
Confidence in any storm tracks and potential impacts during the
long term period also remains low with considerable spread in both
deterministic and ensemble guidance. Upper ridging appears to
increase across the eastern CONUS on Thursday, with troughing
apparent across the central CONUS. At this point, the best chance
for any widespread snowfall would be Thursday night as an upper
trough swings east across the Great Lakes. Otherwise, surface high
pressure appears to arrive across the area on Friday, persisting
through Saturday.
&&
.AVIATION /12Z Sunday THROUGH Thursday/...
VFR is generally expected for TAFs outside the Snowbelt region.
MVFR ceilings and occasional visibility drops with scattered
lake effect snow showers will be expected for CLE, ERI, and YNG.
Overall 3sm to 5sm with light lake effect snow showers with
brief drops down to 2sm possible in heavier showers. Lake effect
may continue or impact CLE to ERI tonight but confidence on
exact timing and location to see impacts is low at this time. We
will carry generally MVFR to VFR for ceilings for all sites
tonight.
Winds will become west-northwest 8 to 12 knots this morning and
maybe a few isolated gusts up to 20 knots can't be ruled out.
Winds will then become southwesterly 5 to 8 knots by this
evening.
Outlook...Non-VFR possible with lake effect snow showers at ERI
on Monday then widespread non-VFR Monday night into Tuesday with
light snow. Non VFR lingers in the snowbelt Tuesday night then
returns Thursday.
&&
.MARINE...
Winds remain light across the lake early this morning. However, west
to northwest winds will quickly increase later this morning into the
afternoon, 15 to 20 knots. The onshore flow will create 3 to 5 foot
waves, mainly across the central and eastern basins of the lake. A
Small Craft Advisory remains in effect through Sunday night for this
area. Following this, light flow will return across the lake,
persisting through Monday night. Northwest flow, 10 to 15 knots will
return on Tuesday into Wednesday, but not anticipating any headlines
at this point. Winds will veer towards the northeast on Wednesday
night, 10 to 15 knots, increasing to 15 to 20 knots during the day
Thursday. Will continue to monitor for any headlines during this
timeframe.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory from 10 AM this morning to 1 AM EST
Monday for LEZ146>149.
&&
SYNOPSIS...Griffin
NEAR TERM...Griffin
SHORT TERM...Kahn
LONG TERM...Kahn
AVIATION...Griffin
MARINE...KahnHazardous weather outlook, Feb 7, 3:35 AM EST, 6 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 335 AM EST Sun Feb 7 2021 LEZ061-142>149-162>169-080845- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 335 AM EST Sun Feb 7 2021 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. Rapid expansion of ice coverage on Lake Erie is expected this weekend as an Arctic air mass settles over the area. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Rapid expansion of ice coverage on Lake Erie is expected to continue during the week as cold air persists. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ003-006>010-017>023-027>033-036>038-047-080845- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Hancock-Seneca-Huron-Medina- Summit-Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne- Stark-Mahoning-Marion-Morrow-Holmes-Knox- 335 AM EST Sun Feb 7 2021 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio and northwest Ohio. .DAY ONE...Today and tonight. Wind chill values will be around zero or slightly below zero at times through Monday. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A low pressure system will bring another round of light snow to the area Monday night into early Tuesday. The better potential for several inches of snowfall will be east of I-71. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ011>014-089-PAZ001>003-080845- Cuyahoga-Lake-Geauga-Ashtabula Inland-Ashtabula Lakeshore- Northern Erie-Southern Erie-Crawford- 335 AM EST Sun Feb 7 2021 This Hazardous Weather Outlook is for northeast Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. Lake effect snow showers will develop later today into tonight as the surface flow become more west-northwest off Lake Erie. There will be the potential for 1 to 4 inches of snowfall for the primary Snowbelt through Monday morning. The highest snowfall potential maybe near eastern Cuyahoga, Lake, and Geauga Counties. Wind chill values will be around zero or slightly below zero at times through Monday. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A low pressure system will bring another round of light snow to the area Monday night into early Tuesday. The better potential for several inches of snowfall will be east of I-71. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Griffin
In the hours before
Special weather statement, Feb 7, 9:44 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
944 AM EST Sun Feb 7 2021
OHZ010-011-013-071615-
Geauga OH-Lorain OH-Cuyahoga OH-
944 AM EST Sun Feb 7 2021
...An steady lake effect snow band will affect Geauga...Cuyahoga and
northeastern Lorain Counties Until 1115 AM EST....
At 940 AM EST, radar indicated a steady lake effect snow band
extending east-southeastward from near Avon Point through downtown
Cleveland to southern Geauga County. This band should move little
through late morning.
HAZARDS INCLUDE...
Visibility rapidly dropping to around a half a mile.
Snow accumulations up to an inch or so through 11:15 AM.
Locations impacted include...
Cleveland, Lakewood, North Ridgeville, Solon, Avon Lake, South
Russell, and Shaker Heights.
Use extra caution if you must travel into or through this snow band.
Rapid changes in visibility and potentially slick roads are likely
to lead to accidents. Consider delaying travel until this snow band
passes your location.
LAT...LON 4154 8101 4135 8100 4135 8151 4143 8220
4146 8220 4147 8219 4152 8202 4148 8189
4150 8180 4149 8175 4157 8158
TIME...MOT...LOC 1440Z 279DEG 31KT 4146 8158
&&
ODOT DMS 302, 303, 304, 306, 307, 308, 309, 310, 311, 312, 317, 318,
319, 320, 321, 322, 323, 324, 328, and 329.
JaszkaThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 9:48 PM EST | Small Craft Advisory | CLE | 24 hr |
Nearby
Special Weather Statements in Ohio, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.